Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Nevoid melanoma and eruptive nevi from erlotinib

  • Author(s): Seidman, Jason S;
  • Eichenfield, Dawn Z;
  • Orme, Charisse M
  • et al.
Abstract

Cutaneous side effects such as acneiform eruption, xerosis, and paronychia are frequently observed in patients undergoing treatment with epidermal growth factor receptor (EGFR) inhibitors for non-small cell lung cancer and other solid tumors. Interestingly, these side effects appear to positively correlate with length of remission, indicating that disruption of homeostatic EGFR signaling in the skin may serve as a marker of therapeutic EGFR inhibition in tumors. We report the case of a woman with metastatic lung cancer in remission being treated with the EGFR inhibitor, erlotinib, who experienced numerous commonly occurring adverse cutaneous reactions early in her treatment, and after two years of treatment developed eruptive nevi as well as a nevoid melanoma. Changes in pigmented lesions and the development of melanoma have been described during treatment with the BRAF inhibitor, vemurafenib, and are believed to relate to paradoxical activation of BRAF and the MAPK pathway. We speculate that a similar mechanism may occur during treatment with EGFR inhibitors. Therefore, thorough skin examinations are essential for patients undergoing long term treatment with erlotinib.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View